Volume 14, Number 1

Volume 14, Number 1, 2009
Jürgen Moser 80th Anniversary. Special memorial issue, part 2

Belbruno E.
Citation: Belbruno E., Recollections of Jürgen Moser, Regular and Chaotic Dynamics, 2009, vol. 14, no. 1, pp. 3-4
Chierchia L.
Citation: Chierchia L., Meeting Jürgen Moser, Regular and Chaotic Dynamics, 2009, vol. 14, no. 1, pp. 5-6
Belbruno E.
The process of random walk can be demonstrated to occur in the three-body problem. This is shown to be the case for a family of horseshoe orbits. This offers a possible alternate approach to studying special motions of this problem and other problems in celestial mechanics.
Keywords: three-body problem, random walk, horseshoe orbit, bifurcation, stability, stochastic process, hyperbolicity, collision
Citation: Belbruno E., Random Walk in Celestial Mechanics, Regular and Chaotic Dynamics, 2009, vol. 14, no. 1, pp. 7-17
Borisov A. V.,  Kilin A. A.,  Mamaev I. S.
Systems of material points interacting both with one another and with an external field are considered in Euclidean space. For the case of arbitrary binary interaction depending solely on the mutual distance between the bodies, new integrals are found, which form a Galilean momentum vector. A corresponding algebra of integrals constituted by the integrals of momentum, angular momentum, and Galilean momentum is presented. Particle systems with a particle­interaction potential homogeneous of degree $\alpha = –2$ are considered. The most general form of the additional integral of motion, which we term the Jacobi integral, is presented for such systems. A new nonlinear algebra of integrals including the Jacobi integral is found. A systematic description is given to a new reduction procedure and possibilities of applying it to dynamics with the aim of lowering the order of Hamiltonian systems.
Some new integrable and superintegrable systems generalizing the classical ones are also described. Certain generalizations of the Lagrangian identity for systems with a particle­ interaction potential homogeneous of degree $\alpha = –2$ are presented. In addition, computational experiments are used to prove the nonintegrability of the Jacobi problem on a plane.
Keywords: multiparticle systems, Jacobi integral
Citation: Borisov A. V.,  Kilin A. A.,  Mamaev I. S., Multiparticle Systems. The Algebra of Integrals and Integrable Cases, Regular and Chaotic Dynamics, 2009, vol. 14, no. 1, pp. 18-41
Bunimovich L. A.
We show that a focusing component $\Gamma$ of the boundary of a billiard table is absolutely focusing iff a sequence of convergents of a continued fraction corresponding to any series of consecutive reflections off $\Gamma$ is monotonic. That is, if $\Gamma$ is absolutely focusing this implies monotonicity of curvatures of the wave fronts in the series of reflections off $\Gamma$ and therefore explains why and how the absolutely focusing components may generate hyperbolicity of billiards.
Keywords: billiards, continued fractions, dispersing, focusing, defocusing, absolute focusing
Citation: Bunimovich L. A., Criterion of Absolute Focusing for Focusing Component of Billiards, Regular and Chaotic Dynamics, 2009, vol. 14, no. 1, pp. 42-48
Celletti A.
We consider nearly-integrable systems under a relatively small dissipation. In particular we investigate two specific models: the discrete dissipative standard map and the continuous dissipative spin-orbit model. With reference to such samples, we review some analytical and numerical results about the persistence of invariant attractors and of periodic attractors.
Keywords: dissipative standard map, dissipative spin-orbit problem, invariant attractors, periodic attractors
Citation: Celletti A., Periodic and Quasi-periodic Attractors of Weakly-dissipative Nearly-integrable Systems, Regular and Chaotic Dynamics, 2009, vol. 14, no. 1, pp. 49-63
Chenciner A.,  Féjoz J.
We study both theoretically and numerically the Lyapunov families which bifurcate in the vertical direction from a horizontal relative equilibrium in $\mathbb{R}^3$. As explained in [1], very symmetric relative equilibria thus give rise to some recently studied classes of periodic solutions. We discuss the possibility of continuing these families globally as action minimizers in a rotating frame where they become periodic solutions with particular symmetries. A first step is to give estimates on intervals of the frame rotation frequency over which the relative equilibrium is the sole absolute action minimizer: this is done by generalizing to an arbitrary relative equilibrium the method used in [2] by V. Batutello and S. Terracini.
In the second part, we focus on the relative equilibrium of the equal-mass regular $N$-gon. The proof of the local existence of the vertical Lyapunov families relies on the fact that the restriction to the corresponding directions of the quadratic part of the energy is positive definite. We compute the symmetry groups $G_{\frac{r}{s}}(N, k, \eta)$ of the vertical Lyapunov families observed in appropriate rotating frames, and use them for continuing the families globally. The paradigmatic examples are the "Eight" families for an odd number of bodies and the "Hip-Hop" families for an even number. The first ones generalize Marchal's $P_{12}$ family for 3 bodies, which starts with the equilateral triangle and ends with the Eight [1, 3–6]; the second ones generalize the Hip-Hop family for 4 bodies, which starts from the square and ends with the Hip-Hop [1, 7, 8].
We argue that it is precisely for these two families that global minimization may be used. In the other cases, obstructions to the method come from isomorphisms between the symmetries of different families; this is the case for the so-called "chain" choreographies (see [6]), where only a local minimization property is true (except for $N = 3$). Another interesting feature of these chains is the deciding role played by the parity, in particular through the value of the angular momentum. For the Lyapunov families bifurcating from the regular $N$-gon whith $N \leqslant 6$ we check in an appendix that locally the torsion is not zero, which justifies taking the rotation of the frame as a parameter.
Keywords: $n$-body problem, relative equilibrium, Lyapunov family, symmetry, action minimization, periodic and quasiperiodic solutions
Citation: Chenciner A.,  Féjoz J., Unchained Polygons and the $N$-body Problem, Regular and Chaotic Dynamics, 2009, vol. 14, no. 1, pp. 64-115
Gonchenko M. S.,  Gonchenko S. V.
We study bifurcations of two-dimensional symplectic maps with quadratic homoclinic tangencies and prove results on the existence of cascade of elliptic periodic points for one and two parameter general unfoldings.
Keywords: symplectic map, homoclinic tangency, bifurcation, generic elliptic point, KAM-theory
Citation: Gonchenko M. S.,  Gonchenko S. V., On Cascades of Elliptic Periodic Points in Two-Dimensional Symplectic Maps with Homoclinic Tangencies, Regular and Chaotic Dynamics, 2009, vol. 14, no. 1, pp. 116-136
Gonchenko S. V.,  Shilnikov L. P.,  Turaev D. V.
We study dynamics and bifurcations of three-dimensional diffeomorphisms with nontransverse heteroclinic cycles. We show that bifurcations under consideration lead to the birth of wild-hyperbolic Lorenz attractors. These attractors can be viewed as periodically perturbed classical Lorenz attractors, however, they allow for the existence of homoclinic tangencies and, hence, wild hyperbolic sets.
Keywords: homoclinic tangency, strange attractor, Lorenz attractor, wild-hyperbolic attractor
Citation: Gonchenko S. V.,  Shilnikov L. P.,  Turaev D. V., On Global Bifurcations in Three-Dimensional Diffeomorphisms Leading to Wild Lorenz-Like Attractors, Regular and Chaotic Dynamics, 2009, vol. 14, no. 1, pp. 137-147
Lerman L. M.,  Markova A. P.
For a 2 d.o.f. Hamiltonian system we prove the Lyapunov stability of its equilibrium with two double pure imaginary eigenvalues and non-semisimple Jordan form for the linearization matrix, when some coefficient in the 4th order normal form is positive (the equilibrium is known to be unstable, if this coefficient is negative). Such the degenerate equilibrium is met generically in one-parameter unfoldings, the related bifurcation is called to be the Hamiltonian Hopf Bifurcation. Though the stability is known since 1977, proofs that were published are either incorrect or not complete. Our proof is based on the KAM theory and a work with the Weierstrass elliptic functions, estimates of power series and scaling.
Keywords: Hamiltonian Hopf Bifurcation, KAM theory, Lyapunov stability, normal form, action-angle variables, elliptic functions, scaling
Citation: Lerman L. M.,  Markova A. P., On Stability at the Hamiltonian Hopf Bifurcation, Regular and Chaotic Dynamics, 2009, vol. 14, no. 1, pp. 148-162
Rabinowitz P. H.
This paper presents a variational method for constructing solutions of a pendulum model equation that shadow a mountain pass solution glued to a minimum of the associated functional. It allows for more degenerate situations and gives more qualitative information than the classical Poincare–Birkho–Smale theory.
Keywords: variational methods, minima, mountain pass solutions, hybrid solutions, invariant region, heat flow
Citation: Rabinowitz P. H., Gluing a Mountain Pass Solution to a Minimum, Regular and Chaotic Dynamics, 2009, vol. 14, no. 1, pp. 163-178

Back to the list